Carolinas HealthCare System

Health Information - Poison

Search Health Information   
 

Morphine overdose

Definition

Morphine is a very strong painkiller. Morphine overdose occurs when a person intentionally or accidentally takes too much of the medicine.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

Poisonous Ingredient

Morphine sulfate

Where Found

  • Astramorph
  • Morphine
  • M S Contin
  • Roxanol

Note: This list may not be all-inclusive.

Symptoms

Home Treatment

Seek immediate medical help. DO NOT make a person throw up unless told to do so by Poison Control or a health care professional. Perform mouth-to-mouth breathing if the person stops breathing.

Before Calling Emergency

If possible, determine the following information:

  • Patient's age, weight, and condition (for example, is the person awake or alert?)
  • Name of the product (ingredients and strengths, if known)
  • Time it was swallowed
  • Amount swallowed

However, DO NOT delay calling for help if this information is not immediately available.

Poison Control, or a local emergency number

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

See: Poison control center - emergency number

What to expect at the emergency room

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The health care team will closely monitor the person's breathing. The patient may receive:

  • Activated charcoal
  • Fluids by IV
  • Laxative
  • Naloxone, a medicine (antidote) to reverse the effect of the poison -- multiple doses may be needed

Expectations (prognosis)

A large overdose can cause breathing to stop and death if the person does not get medical attention or an antidote right away.

References

Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 8th ed. New York, NY: McGraw Hill; 2006.


Review Date: 2/2/2011
Reviewed By: Eric Perez, MD, Department of Emergency Medicine, St. Luke's-Roosevelt Hospital Center, New York, NY. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com
 
About Carolinas HealthCare System
Who We Are
Leadership
Community Benefit
Corporate Financial Information
Diversity & Inclusion
Annual Report
Foundation
Patient Links
Pay Your Bill
Hospital Pre-Registration
Patient Rights
Privacy Policy
Financial Assistance
Quality & Value Reports
Insurance
Careers
Join Carolinas HealthCare System
Physician Careers

For Employees
Carolinas Connect
Connect with Us
Watch Carolinas HealthCare on YoutubeFollow Carolinas HealthCare on TwitterLike Carolinas HealthCare on FacebookContact Carolinas HealthCareJoin Carolinas HealthCare on LinkedInGo to our mobile website.